Forum

Its on the move

Hi Everyone

I have been dx since jan and my last MRI was in June and since November they have found more active area in my brain and it spread to my neck and lower spine. The ms nurse that gave me the results said that there are deep lesions in the White matter area of my brain can anyone tell me what this means and maybe tell me how to stop it ripping thro my body like a forest fire

Thanks everyone

Dave :expressionless:

Hi Dave.

Sorry to hear that you’re developing new lesions :frowning:

I think they probably meant lesions in the “deep white matter”. This basically means lesions in the white matter of the brain that is far away from the gray matter of the brain. Hmm. I guess that doesn’t help a whole lot! So, to explain… gray matter is the bit of the brain that does all the encoding, storage, processing, etc. It’s where memories are stored, objects are recognised, etc. White matter is the stuff that enables communication between the different bits of gray matter. It’s like telephone or ethernet cables if you like.

MS attacks both the gray matter and the white matter, but it is in the white matter that lesions are more obvious. A lot of white matter is myelinated - this helps communication to be superfast. MS demyelinates the white matter, causing visible scar/inflammation/damage, i.e. a lesion.

Gray and white matter are generally organised with the gray matter on the outside of the brain, close to the skull, and the white matter further in. Where the white matter touches the gray matter it’s called juxtacortical. Away from there it becomes deep white matter - deeper into the brain.

How to stop the advance?

The obvious one is with DMDs: disease modifying drugs such as interferon and Copaxone. I can’t remember if you are RRMS or progressive MS? If you are RRMS then you could be asking about DMDs. Unfortunately, for some unknown reason, current DMDs don’t work on progressive MS.

Vitamin D3 is also being suggested these days as a way of reducing relapses (and therefore lesions). A lot of us on here take a hefty supplement and increasing numbers of neuros and MS nurses are recommending it.

Alternatives to these are diet (google Swank, Jelinek, Best Bet), HBOT (hyperbaric oxygen treatment; google MS Therapy Centres) and LDN (low dose naltraxone; google ldnresearchtrust).

All of these can be taken at the same time too!

I hope this helps.

Karen x

Hi Karen

Thanks for the information it’s a little bit clearer now but only a bit. I am dx with RRMS I am hopefully starting on DMDs soon I am having a lot of trouble with my MS nurse and consultant it’s just took nearly ten weeks to get MRI results which i got on Thursday just gone. I was told to ring back on Monday to make a appointment for steroids ASAP this week if posable so i rang and was told to ring today. So i did spoke to a lady who took my details and she said she would ring back with an appointment after she had spoke to my MS nurse this was at 9 this morning. I left it till 3 this afternoon and rang her back to reply so tried all the other number i have clinics and MS nurses nothing no one was picking up the phone kept trying till 5 and then gave up. It like the emails i sent for help and support i never get a reply same for voicemails. I am at my wits end with it all and as time passes all i think about is what damage is happening inside all i want is treatment and support is that too much to ask. I am so grateful for people like you and this site without all your support i don’t know what i would do

Thanks again take care
Dave

One of the most frustrating problems many of us have is getting hold of people when we need them. I almost never get my MS nurse on the phone; I always get an answerphone. And I don’t always get a reply :frowning: I know she’s very busy (there are far too few MS nurses!), but it really sucks when it’s urgent. Like you, there have been times when I’ve been extraordinarily grateful for this site - answers on here tend to be a lot quicker!

A few things about steroids: they tend to work best when they are taken earlier, they don’t work for everyone (some swear by them, but I’ve had no success with them unfortunately), what they do is speed up the time to remission (i.e. they don’t actually change the outcome, just the time to it) and research shows that oral steroids work as well as IV steroids.

I’m pretty sure your GP can prescribe oral steroids for you. So, if you don’t get any joy from the MS nurse today, perhaps your GP will help out?

Apart from there being too few MS nurses and neuros, one of the reasons that things work slower than we’d like is that MS is a chronic condition. This means that we’re not generally treated as acute cases needing speedy action. Getting on DMDs early can be important, but when researchers say “early” they mean within the first couple of years of diagnosis. Because a couple of years in a lifetime of having MS is relatively early. So, although it seems like your MS is playing havoc with your system right now, chances are very good that it is working at a slower pace than you are imagining. Also, once you get onto DMDs, it should slow down some more.

I hope you manage to get hold of the nurse today. If you don’t, try the neuro’s secretary and your GP.

Kx

Hi Karen

I managed to get thro to my MS nurse today after a few calls and she’s booked me in for a five day course of steroids the week of the 19th. I also have my appointment with my MS nurse on the 22 nd so my topic of conversation there will be DMDs and hopefully get moving on to them. The last time i had steroids is was only a three day course and it did not really help so that’s why she’s going for the five day one this time. I do remember feeling a little washed out after them have you ever had any side effects from them ? I just can’t wait because as i finish my last dose of steroids in a weeks time i will be on my holiday in menorca two weeks of rest and forget about all our troubles. It’s been a really rubbish year this year on top of all my MS problems we have had a death in the family so me and my wife really need to get away from it all. Thanks again for all your help and advise

Take care
Dave

The worst thing about having IV steroids for me was the taste. I went through I don’t know how many bags of Murray Mints! (Without them I would have been throwing up everywhere :frowning: )

Make sure they give you the stomach protection meds too. My steroids last year left me with lots of gastro problems :frowning:

I hope they work really well for you :slight_smile:

Check out the msdecisions website before you have that DMDs conversation. And have a fabulous time in Menorca. I am very jealous!

Kx